Hail, Robeson
- When
- May 29, 2:25 PM EST to 2:27 PM EST
- Where
- Robeson County, 1.03 mi ENE of Red Banks
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.703, -79.232
Dime to nickel size hail was reported along McMillian Road.
Strong instability and some frontal lift combined to produce pulse severe thunderstorms during the afternoon and early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
Strong instability and some frontal lift combined to produce pulse severe thunderstorms during the afternoon and early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 29, 12:39 PM EST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 139 PM EDT THU MAY 29 2014 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL STALL ACROSS THE EASTERN CAROLINAS TODAY AND FRIDAY...CREATING WIDESPREAD SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD DOWN FROM THE NORTH OVER THE WEEKEND BRINGING DRIER AND COOLER AIR TO THE REGION. THIS HIGH PRESSURE WILL PUSH OFFSHORE ON MONDAY...WITH A WARMING TREND EXPECTED INTO THE MIDDLE OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1:30 PM THURSDAY...FIRST SHOWERS OF THE DAY BREAKING OUT RIGHT ON SCHEDULE. NO LIGHTNING THUS FAR...BUT EXPECT THUNDERSTORMS TO FORM SHORTLY. BASED ON LATEST ANALYSIS AND SPC DISCUSSION LOOKS LIKE SEVERE POTENTIAL A BIT LESS THAN EARLIER EXPECTED...ALTHOUGH WE STILL CANNOT RULE IT OUT. ATMOSPHERE MAY TREND MORE TOWARDS THE MODERATELY UNSTABLE CATEGORY THAN THE STRONGLY UNSTABLE. HAVE TONED BACK SEVERE WORDING IN THE ZONES WITH THE LATEST ISSUANCE...OTHERWISE FORECAST CONTINUES WITH LITTLE CHANGE. COLD FRONT IS CURRENTLY DROPPING SOUTH ACROSS OUR NC COUNTIES. PREVIOUS DISCUSSIONS FOLLOW: ANALYSIS OF MORNING SOUNDINGS AND LATEST DATA CONFIRM A MODERATELY TO STRONGLY UNSTABLE AND MOIST AIRMASS TODAY WITH WEAK VERTICAL SHEAR AND A BOUNDARY-RICH ENVIRONMENT. ALSO...A COLD FRONT CONTINUES TO STEADILY ADVANCE SOUTH AND IS NOW ENTERING PENDER COUNTY. THIS CONFIRMS EARLIER PROGNOSIS...SEE DISCUSSION BELOW...OF A CONVECTIVE-LY ACTIVE AFTERNOON AND EVENING WITH PULSE-TYPE CONVECTION BRINGING THE THREAT OF HEAVY RAIN...FREQUENT LIGHTNING AND DAMAGING WINDS. LATEST HRRR DATA AND MODEL SOUNDINGS INDICATE STORMS WILL BEGIN TO FIRE UP IN THE 1 TO 2 PM TIME-FRAME. FORECAST REMAINS ON TRACK. SEE PREVIOUS DISCUSSION BELOW: A COLD FRONT CURRENTLY DROPPING SOUTH EAST-CENTRAL NORTH CAROLINA WILL REACH SOUTHEASTERN NORTH CAROLINA BY NOON...SLOWING AND PRACTICALLY STALLING AS SUCH FRONTS OFTEN DO DURING INTENSE SOLAR HEATING. THIS FRONT IS A SEPARATE ENTITY FROM A CONVECTIVE OUTFLOW BOUNDARY WHICH HAS STALLED IN THE VICINITY OF THE NC/SC STATE LINE. THIS OUTFLOW BOUNDARY ORIGINATED FROM A LARGE CLUSTER OF OVERNIGHT STORMS IN NORTHEASTERN NORTH CAROLINA. THE BOUNDARY WAS EARLIER VISIBLE ON RADAR LOOPS AND ALTHOUGH IS DIFFICULT TO FIND NOW...IT WILL ALMOST CERTAINLY BECOME VISIBLE THIS AFTERNOON WHEN STORMS BEGIN TO FIRE. THE ENVIRONMENT SHOULD BECOME MODERATELY TO STRONGLY UNSTABLE THIS AFTERNOON WITH SURFACE-BASED CAPE RISING TO 2000-3000 J/KG AND LIFTED INDICES FALLING TO NEAR -7. SYNOPTIC SCALE LOW-LEVEL CONVERGENCE WILL BECOME MAXIMIZED ALONG THE STALLED FRONT. THE ADDITION OF THE SEABREEZE BOUNDARY AND THE OLD OUTFLOW BOUNDARY SHOULD GIVE PLENTY OF POTENTIAL TRIGGERS FOR STORMS TO DEVELOP. LAPSE RATES WILL BE PARTICULARLY STEEP UP THROUGH 650 MB...INDUCING LARGE INITIAL PARCEL ACCELERATION AND A RAPID ERUPTION OF STORMS ONCE CONVECTIVE TEMPERATURES ARE REACHED. FORECAST POPS TODAY RANGE FROM 70 PERCENT ACROSS INTERIOR SE NORTH CAROLINA TO 40 PERCENT ALONG THE SANTEE RIVER...GRADUALLY TAPERING DOWN LATE THIS EVENING AS CONVECTIVE OVERTURNING STABILIZES THE ATMOSPHERE. MID AND UPPER LEVEL WINDS WILL BE EXCEEDINGLY WEAK TODAY...5-8 KT AT 850 MB...5-10 KT AT 500 MB...AND AROUND 10 KT AT 300 MB. THIS SHOULD PROMOTE SINGLE-CELL STORMS WITH VERY LITTLE ORGANIZATION. STORMS WILL CHOKE ON THEIR OWN COLD OUTFLOW BUT BOUNDARY COLLISIONS SHOULD EASILY CREATE A NUMBER OF NEW CELLS. VERY SLOW CELL MOTION WILL PRODUCE A PATCHWORK OF VERY HEAVY RAINFALL AMOUNTS...POSSIBLY 2-3 INCHES IN ISOLATED SPOTS...INTERSPERSED WITH LIGHTER TOTALS. HIGH WINDS FROM WET MICRO BURSTS WILL BE THE MAIN SEVERE WEATHER THREAT WITH A POTENTIAL OF ISOLATED HAIL AS WELL. THESE STORMS COULD ALSO BECOME VERY PROLIFIC LIGHTNING PRODUCERS SINCE THEORETICAL PARCEL-MINUS-ENVIRONMENTAL TEMPERATURE DIFFERENCES SHOULD REMAIN LARGE (6-8 DEGREES C) UP THROUGH THE -10 TO -30C LAYER. HIGH TEMPERATURES SHOULD REACH THE UPPER 80S TO AROUND 90 TODAY...WARMEST ACROSS THE SC PEE DEE REGION. LOWS TONIGHT SHOULD FALL INTO THE UPPER 60S FOR MOST AREAS. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... AS OF 300 AM THURSDAY...INTERESTING PATTERN FOR THE SHORT TERM...AS AMPLIFIED AND BLOCKED 5H FLOW FORCES SYSTEMS TO RETROGRADE ALOFT. TWO LARGE UPPER LOWS...ONE NEARLY STATIONARY ACROSS THE ARKLATEX REGION...AND ANOTHER RE-STRENGTHENING OVER SOUTHEAST CANADA...WILL CONTINUE THEIR LOCAL INFLUENCES INTO THE WKND...WITH THE CAROLINAS REMAINING SANDWICHED BETWEEN THE TWO. ATOP THE ARKLATEX LOW...A RIDGE OF HIGH PRESSURE BLOSSOMING NEAR THE GREAT LAKES WILL BE FORCED SOUTHEAST TOWARDS THE AREA ON SATURDAY AS IT...ALMOST LITERALLY...GETS SQUEEZED OUT BY THE NORTHEAST TROUGH...FORCING THE ARKLATEX LOW TO RETROGRADE AND WEAKEN ACROSS EAST TEXAS. AT THE SURFACE...A BACK DOOR TYPE COLD FRONT WILL SINK SLOWLY ACROSS THE AREA FRIDAY...DROPPING SOUTH LATE SATURDAY...AS ITS MOTION GETS BOTH ASSISTED (BY NORTHEAST TROUGH) AND IMPEDED (BY UPPER RIDGE)...CAUSING ITS SLOW PROGRESSION. THIS FRONT WILL BE THE IMPETUS FOR CONVECTION EACH DAY...AND THE MAIN CHALLENGE FOR TEMPS AS WELL. FRIDAY LOOKS TO BE THE MORE ACTIVE...AND WARMER DAY OF THE SHORT TERM. FRONT WILL BE ROUGHLY BISECTING THE CWA...ALIGNED EAST TO WEST NEAR THE SC/NC LINE...FRIDAY MORNING. THE AIR MASS IMMEDIATELY BEHIND THIS FEATURE IS NOT DRASTICALLY DIFFERENT THAN THAT AHEAD OF IT...SO WHILE TEMPS ACROSS THE NORTHERN HALF OF THE CWA WILL BE SLIGHTLY COOLER THAN THOSE IN THE SOUTH...STILL EXPECT HIGHS IN THE LOW/MID 80S NORTH...MID/UPR 80S SOUTH. LOWS FRIDAY NIGHT WILL DROP TO NEAR CLIMO VALUES...LOW/MID 60S...HIGHEST IN THE SOUTHERN ZONES. MORE SIGNIFICANTLY...SHOWERS/TSTMS ARE EXPECTED TO BE WIDESPREAD ON FRIDAY...AS EVIDENCED BY A LARGE SWATH OF 90% 12-HR SREF PROBS FOR 0.01 INCHES ACROSS THE AREA. THE HIGHEST PROBS ARE ACROSS SC...BUT THE ENTIRE CWA IS LIKELY TO SEE CONVECTION ON FRIDAY. SBCAPE VALUES RISE TO AROUND 1500 J/KG SOUTH OF THE FRONT...BUT RAPIDLY FALL OFF BEHIND IT. A SIMILAR PWAT GRADIENT EXISTS AS WELL...FROM ABOUT 1.9 INCHES WELL SOUTH...TO 1.3 INCHES FAR NORTH...IN A COLUMN CHARACTERIZED BY AROUND 10 KFT OF WARM CLOUD DEPTH. THIS SETUP SUPPORTS VERY HEAVY RAIN POTENTIAL...AS EFFICIENT PRECIPITATION PROCESSES ARE LIKELY DUE TO MODERATELY STRONG UPDRAFTS INTO A DEEPLY SATURATED COLUMN. ALTHOUGH LAPSE RATES ARE NOT VERY IMPRESSIVE...CREATING LOW NORMALIZED-CAPE VALUES...THIS HAS BEEN SHOWN TO FURTHER ENHANCE PRECIPITATION EFFICIENCY...AND THUS HEAVY RAINFALL WILL BE THE PRIMARY RISK ON FRIDAY...ESPECIALLY NOTING THE ADDED CAVEAT OF SLOW STORM MOTIONS. AT THE SAME TIME...A MID- LEVEL IMPULSE IS PROGGED TO ROTATE DOWN WITHIN THE NW FLOW...MOVING ATOP THE FRONT DURING THE LATE AFTN...WHICH WILL ONLY ACT TO ENHANCE COVERAGE AND INTENSITY OF SHOWERS/STORMS. THIS SUGGESTS THE STRONGEST CONVECTION WILL BE IN THE SOUTHERN THIRD OF THE CWA...AND HIGHEST POP...LIKELY...WILL BE SHOWN THERE...TRENDING DOWN TO CHC IN THE NORTH. WITH THIS SETUP IN PLACE...AND THURSDAY EXPECTED TO BE WET AS WELL...LOCALIZED FLOODING MAY BECOME A CONCERN...ESPECIALLY ACROSS SOUTH CAROLINA ZONES...AND THIS WILL NEED TO BE MONITORED CLOSELY DURING THE NEXT DAY. A QUIETER DAY SATURDAY...BUT WITH THE FRONT STILL SLOWLY SINKING SOUTH...SOME DIURNALLY ENHANCED SHOWERS/TSTMS ARE POSSIBLE...ESPECIALLY IN THE PEE DEE REGION AND ALONG THE SOUTH SANTEE RIVER. PROFILES SHOW PRETTY QUICK DRYING FROM NORTH TO SOUTH THROUGH THE DAY...SO BEST PRECIP CHANCES WILL BE EARLY IN THE AFTN...WITH POP DROPPING TO SILENT BY THE EVENING. TEMPS WILL BE COOLER BY A FEW DEGREES BEHIND THE FRONT...LOW/MID 80S AREA-WIDE WITH LOWS POTENTIALLY FALLING BELOW 60 IN THE FAR NORTH SATURDAY NIGHT...LOW 60S ELSEWHERE. && .LONG TERM /SUNDAY THROUGH THURSDAY/... AS OF 300 AM THURSDAY...UPPER RIDGE DROPS ACROSS THE AREA EARLY IN THE PERIOD...BEFORE FLATTENING INTO THE MIDDLE OF NEXT WEEK. AT THE SURFACE...COOL HIGH PRESSURE DROPS SOUTH OUT OF NEW ENGLAND ON SUNDAY BEFORE MOVING OVERHEAD EARLY NEXT WEEK AND THEN OFFSHORE LATE IN THE EXTENDED. THIS PATTERN PRODUCES MOSTLY QUIET WEATHER WITH SEASONABLE TO SLIGHTLY BELOW CLIMO TEMPS SUN/MON AND WITH MUCH DECREASED HUMIDITY. ALTHOUGH THE UPPER PATTERN FLATTENS NEXT WEEK...THE HIGH PRESSURE MOVING OFFSHORE WILL BEGIN TO DRIVE WARM/MOIST RETURN FLOW BACK INTO THE CAROLINAS TUE/WED. WHILE TEMPS ARE NOT EXPECTED TO REACH WELL ABOVE NORMAL LEVELS LIKE WE SAW FREQUENTLY IN MAY...SLIGHTLY ABOVE CLIMO VALUES ARE EXPECTED FOR THE MIDDLE OF NEXT WEEK...ALONG WITH SLOWLY INCREASING DIURNAL TSTM CHANCES. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... AS OF 18Z...POSSIBLE PERIODS OF MVFR DUE TO FOG/REDUCED VSBYS IN ISOLATED TO SCATTERED CONVECTION LATER TODAY AND TONIGHT POSSIBLE...AS WELL AS MVFR FOG LATE OVERNIGHT INTO THE EARLY MORNING HOURS. OTHERWISE EXPECT VFR. VFR PREVAILS THIS AFTERNOON WITH VARYING FEW/SCT/BKN CLOUD HEIGHTS...LOW TO HIGH LEVEL AND LIGHT AND VARIABLE WINDS. AN APPROACHING COLD FRONT FROM THE NORTH WILL MOVE DOWN INTO THE AREA TODAY...AND WITH AN OVERALL FAVORABLE ENVIRONMENT...ANTICIPATE INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND INTO THE EVENING HOURS. REDUCED RESTRICTIONS WILL BE POSSIBLE IN ANY HEAVY DOWNPOUR OR PATCHY FOG. WEST WINDS THIS MORNING WILL SHIFT TO THE EAST-NORTHEAST BY THIS AFTERNOON DEPENDING ON THE LOCATION OF THE AFOREMENTIONED FRONTAL BOUNDARY. BUT OVERALL WINDS WILL BE AOB 10 KTS. INTO THE OVERNIGHT HOURS...ACTIVITY WILL TAPER OFF WITH LIGHT WINDS...LOW CIGS AND PATCHY FOG LIKELY...POSSIBLY CREATING MVFR/IFR CONDITIONS THROUGH MORNING. BY FRIDAY MORNING...EXPECT VFR TO PREVAIL WITH LIGHT WINDS. EXTENDED OUTLOOK...SCATTERED SHOWERS/TSTMS WITH BRIEF PERIODS OF SUB-VFR CONDITIONS EXPECTED THROUGH FRIDAY...MAINLY IN THE AFTERNOON AND EARLY EVENING HOURS. VFR SATURDAY THROUGH MONDAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 1:30 PM THURSDAY...COLD FRONT NOW DROPPING SOUTH ACROSS OUR NC WATERS WITH WINDS TURNING NE NORTH OF CAPE FEAR. NO CHANGES TO THE FORECAST WITH THE LATEST UPDATE. PREVIOUS DISCUSSION FOLLOWS: A COLD FRONT RECENTLY MOVED SOUTH OF CAPE LOOKOUT AND SHOULD REACH SOUTHEASTERN NORTH CAROLINA NORTH OF CAPE FEAR BEFORE NOON. THE FRONT SHOULD THEN STALL AND TEMPORARILY BECOME DIFFUSE WITH THE DEVELOPING AFTERNOON SEABREEZE CIRCULATION. THIS SHOULD LEAD TO A VARIETY OF WIND DIRECTIONS ACROSS THE COASTAL WATERS: MAINLY NORTHEAST NORTH OF CAPE FEAR...AND MAINLY SOUTHWEST SOUTH OF CAPE FEAR...BUT WITH THE SEABREEZE DETERMINING THE EVENTUAL DIRECTION. FAIRLY WIDESPREAD THUNDERSTORMS SHOULD DEVELOP INLAND THIS AFTERNOON. VERY SLOW MOVEMENT MEANS MOST OF THESE STORM CELLS WILL REMAIN INLAND ON THE WEST SIDE OF THE SEABREEZE...HOWEVER A FEW COULD DRIFT OUT PAST THE BEACHES INTO THE NEARSHORE WATERS. ANY STORMS WILL BE ACCOMPANIED BY GUSTY WINDS AND A GOOD DEAL OF LIGHTNING. THE FRONT SHOULD SINK SOUTHWARD INTO THE MYRTLE BEACH/MURRELLS INLET AREA OVERNIGHT. AS INLAND THUNDERSTORMS DIE DOWN DURING THE EVENING THERE IS THE POTENTIAL THE CONVECTIVE RISK COULD SHIFT OFFSHORE. SEAS CURRENTLY AROUND 2 FEET SHOULD CHANGE LITTLE THROUGH TONIGHT WITH MAINLY LIGHT WINDS EITHER SIDE OF THE FRONT. OBVIOUSLY NEAR ANY THUNDERSTORMS WINDS AND SEAS COULD TEMPORARILY BUILD QUITE A BIT HIGHER. SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 300 AM THURSDAY...SLOW MOVING BACK DOOR COLD FRONT WILL DROP SOUTH ACROSS THE WATERS...BUT WILL TAKE UNTIL SATURDAY MORNING TO MAKE IT ALL THE WAY SOUTH OF THE AREA. THIS WILL CREATE LIGHT AND VARIABLE WINDS ON FRIDAY...FROM THE NE ON THE NORTH SIDE OF THIS FRONT...AND THE S/SE TO THE SOUTH. BY SATURDAY...ALL WINDS WILL BECOME N/NE WITH A WEAK SURGE CAUSING AN INCREASE IN SPEED TO 10-15 KTS. SEAS FRIDAY WILL BE PRIMARILY 1-2 FT...BUT WILL START TO RISE TOWARDS 3 FT FRIDAY NIGHT ACROSS THE NC WATERS. SATURDAY SEAS WILL BE DRIVEN BY THE ENHANCED NE WINDS...BECOMING 2-4 FT ALL WATERS. LONG TERM /SATURDAY THROUGH MONDAY/... AS OF 300 AM THURSDAY... HIGH PRESSURE BUILDING DOWN THE COAST WILL DRIVE A PINCHED GRADIENT OVER THE WATERS ON SUNDAY...WITH NE WINDS OF AROUND 15 KTS COMMON THROUGH THE DAY. THIS HIGH WILL BUILD DOWN ACROSS THE WATERS SUNDAY NIGHT...THEN DRIFT OFFSHORE MONDAY...CAUSING WINDS TO WEAKEN AND VEER SLOWLY...TO THE SW AT 5-10 KTS BY THE END OF THE PERIOD. SEAS OF 2-4 FT ARE EXPECTED SUNDAY WITH A NE WIND CHOP PREDOMINANT WITHIN THE WAVE SPECTRUM. WAVE HEIGHTS FALL TO 2-3 FT MONDAY AS THE WINDS EASE. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && SYNOPSIS...TRA/JDW NEAR TERM...REK/TRA SHORT TERM...JDW LONG TERM...JDW AVIATION...SGL MARINE...REK/TRA/JDW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 441 AM EDT THU MAY 29 2014 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-300845- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN- COASTAL GEORGETOWN- 441 AM EDT THU MAY 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON. DAMAGING WIND GUSTS AND LOCALIZED FLOODING FROM HEAVY RAINFALL ARE THE MAIN HAZARDS. THUNDERSTORM ACTIVITY SHOULD DIMINISH DURING THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-300845- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 441 AM EDT THU MAY 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 9
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
222 PM EDT THU MAY 29 2014
NCZ096-105-291845-
BLADEN-INLAND PENDER-
222 PM EDT THU MAY 29 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS PENDER AND BLADEN COUNTIES
THROUGH 245 PM EDT...
AT 222 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
WEST OF THE BOROUGH...OR ABOUT 18 MILES NORTHWEST OF LELAND...MOVING
SOUTHEAST AT 10 MPH.
SOME LOCATIONS IMPACTED INCLUDE THE BOROUGH.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3444 7809 3436 7816 3435 7820 3436 7821
3437 7822 3438 7824 3439 7824 3440 7826
3443 7831 3450 7826
TIME...MOT...LOC 1822Z 302DEG 10KT 3442 7823
BJRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
236 PM EDT THU MAY 29 2014
SCZ017-023-024-032-033-291930-
DARLINGTON-DILLON-FLORENCE-MARION-MARLBORO-
236 PM EDT THU MAY 29 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS FLORENCE...MARION...
DILLON...MARLBORO AND DARLINGTON COUNTIES THROUGH 330 PM EDT...
AT 236 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SOCIETY HILL...OR ABOUT 12 MILES NORTH OF DARLINGTON...MOVING
SOUTHEAST AT 10 MPH.
SOME LOCATIONS IMPACTED INCLUDE BENNETTSVILLE...DARLINGTON...
FLORENCE...HARTSVILLE...AUBURN...BINGHAM...BLUE BRICK...
BROWNSVILLE...CHAVISTOWN...CLIO...CLYDE AND DARLINGTON RACEWAY.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3437 8028 3450 8005 3449 7988 3454 7983
3460 7981 3462 7978 3468 7986 3477 7994
3481 7993 3481 7967 3455 7938 3416 7952
3413 8014 3416 8016 3420 8012 3423 8012
3432 8018 3436 8018 3432 8024 3436 8029
TIME...MOT...LOC 1836Z 288DEG 4KT 3447 7981
KEEBLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
256 PM EDT THU MAY 29 2014
NCZ109-110-291930-
COASTAL BRUNSWICK-INLAND BRUNSWICK-
256 PM EDT THU MAY 29 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS BRUNSWICK COUNTY THROUGH
330 PM EDT...
AT 256 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RUSSTOWN...OR ABOUT OVER SHALLOTTE...MOVING SOUTHEAST AT 15 MPH.
SOME LOCATIONS IMPACTED INCLUDE SHALLOTTE...CIVIE TOWN...
GRISSETTOWN...LONGWOOD...RUSSTOWN...SEASIDE...HOLDEN BEACH...OCEAN
ISLE BEACH AND SUNSET BEACH.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3390 7838 3389 7839 3387 7846 3388 7847
3387 7848 3386 7850 3399 7863 3411 7845
3391 7821 3391 7822
TIME...MOT...LOC 1856Z 319DEG 12KT 3396 7844
BJRThe Wilmington radar (KLTX), 108 km away, was scanning. The volume nearest the first event began at 19:23 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Dime to nickel size hail was reported along McMillian Road.
A large tree was reported down and blocking Locklear Road. The fire department was called to remove the tree. The time was estimated based on radar data.
Penny size hail was reported along Warren Drive.
Hail to the size of quarters was reported.
Nickel to quarter size hail was reported along Joe Piver Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523814, 523817, 523821, 523815, 523824.